Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 23, NWS Albuquerque, NM

March 23, 202220 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Mar 23, 2022, 1:21 AM MDT for 20 counties in New Mexico. It took effect at Mar 23, 2022, 11:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2022, 1:21 AM MDT (07:21 UTC)
In effect from
Mar 23, 2022, 11:00 AM MDT
Expired
Mar 23, 2022, 7:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Catron County, NM, Cibola County, NM, Colfax County, NM, Curry County, NM, De Baca County, NM, Guadalupe County, NM, Harding County, NM, McKinley County, NM, Mora County, NM, Quay County, NM, Rio Arriba County, NM, Roosevelt County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Santa Fe County, NM, Socorro County, NM, Taos County, NM, Torrance County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 113 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS75 KABQ 230721
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
121 AM MDT Wed Mar 23 2022

NMZ227-228-230>232-234-235-231530-
/O.NEW.KABQ.WI.Y.0023.220323T1700Z-220324T0000Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-Eastern San Miguel County-
Quay County-Curry County-
121 AM MDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS 
EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 55 mph expected.

* WHERE...Curry County, Quay County, Eastern San Miguel County, Far 
  Northeast Highlands, Harding County, Johnson and Bartlett Mesas 
  Including Raton Pass and Union County.

* WHEN...From 11 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-204-206-231530-
/O.NEW.KABQ.WI.Y.0023.220323T1800Z-220324T0100Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
121 AM MDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS 
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Highlands, Northwest Plateau and West Central 
  Mountains.

* WHEN...From Noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CHJ
3 follow-up statements
406 
WWUS75 KABQ 230727
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
127 AM MDT Wed Mar 23 2022

NMZ227-228-230>232-234-235-231700-
/O.EXT.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-Eastern San Miguel County-
Quay County-Curry County-
127 AM MDT Wed Mar 23 2022

...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT 
THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Curry County, Quay County, Eastern San Miguel County, Far 
  Northeast Highlands, Harding County, Johnson and Bartlett Mesas 
  Including Raton Pass and Union County.

* WHEN...From 11 AM this morning to 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-204-206-231700-
/O.CON.KABQ.WI.Y.0023.220323T1800Z-220324T0100Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
127 AM MDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS 
EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Highlands, Northwest Plateau and West Central 
  Mountains.

* WHEN...From Noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CHJ
925 
WWUS75 KABQ 231600
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1000 AM MDT Wed Mar 23 2022

NMZ227-228-230-231-240100-
/O.UPG.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
/O.NEW.KABQ.HW.W.0008.220323T1700Z-220324T0100Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-
1000 AM MDT Wed Mar 23 2022

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds 30 to 40 mph with gusts up to 65 mph expected.

* WHERE...Far Northeast Highlands, Harding County, Johnson and 
  Bartlett Mesas Including Raton Pass and Union County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Isolated power outages are expected. Travel will be difficult, 
  especially for high profile vehicles. Dangerous crosswinds will 
  impact U.S. Highways 64 and 87 in northeast New Mexico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ213>216-229-240100-
/O.EXA.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande
Valley-Northeast Highlands-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Sangre de Cristo Mountains, Upper Rio Grande Valley, and 
  Northeast Highlands.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Hazardous crosswinds are expected along 
  U.S. Highway 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ223-233-236-237-240100-
/O.EXA.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
Central Highlands-Guadalupe County-Roosevelt County-De Baca
County-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Central Highlands, De Baca County, Guadalupe County and 
  Roosevelt County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Hazardous crosswinds are expected along 
  Interstate 40 from Clines Corners to Santa Rosa and U.S. Highway 
  60 in De Baca and northwest Roosevelt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ232-234-235-240100-
/O.CON.KABQ.WI.Y.0023.220323T1700Z-220324T0100Z/
Eastern San Miguel County-Quay County-Curry County-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...North winds 25 to 40 mph with gusts up to 55 mph expected.

* WHERE...Curry County, Quay County and Eastern San Miguel County.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Hazardous crosswinds are expected along 
  Interstate 40 from Santa Rosa to the Texas border and U.S. 
  Highways 60 and 84 in Curry County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ201-204-206-240100-
/O.CON.KABQ.WI.Y.0023.220323T1800Z-220324T0100Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
1000 AM MDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwest Highlands, Northwest Plateau and West Central 
  Mountains.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong cross winds on area 
  roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

DPorter
385 
WWUS75 KABQ 240041
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
641 PM MDT Wed Mar 23 2022

NMZ227-228-230-231-240145-
/O.EXP.KABQ.HW.W.0008.000000T0000Z-220324T0100Z/
Johnson and Bartlett Mesas Including Raton Pass-Far Northeast
Highlands-Union County-Harding County-
641 PM MDT Wed Mar 23 2022

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the High Wind Warning will be allowed 
to expire.

$$

NMZ201-204-206-213>216-223-229-232>237-240145-
/O.EXP.KABQ.WI.Y.0023.000000T0000Z-220324T0100Z/
Northwest Plateau-Northwest Highlands-West Central Mountains-
Northern Sangre de Cristo Mountains-Southern Sangre de Cristo
Mountains-East Slopes Sangre de Cristo Mountains-Upper Rio Grande
Valley-Central Highlands-Northeast Highlands-Eastern San Miguel
County-Guadalupe County-Quay County-Curry County-Roosevelt County-
De Baca County-
641 PM MDT Wed Mar 23 2022

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the Wind Advisory will be allowed to 
expire.

$$

15

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Mar 22, 11:39 PM MDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 22, 11:39 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1139 PM MDT Tue Mar 22 2022

.AVIATION...
06Z TAF CYCLE
A weak upper level low is moving south through NM early this morning.
Bands of snow will continue through the night over central NM. IFR
conditions will occur over the central TAF sites, KABQ, KAEG, and
KSAF. MVFR conditions in light snow will occur at KLVS through about
09Z. Freezing fog is possible at central and eastern TAF sites
between 09Z and 15Z. Precipitation will diminish and end today with
VFR conditions returning to all TAF sites.

&&

.PREV DISCUSSION...322 PM MDT Tue Mar 22 2022...
.SYNOPSIS...
The unseasonably deep and cold low pressure system that moved across
New Mexico yesterday is making its way into the lower Midwest.
However, cooler than normal temperatures and scattered showers are
still lingering behind in New Mexico. Shower activity will continue
over central parts of the state through late tonight with rain in
lower elevations beginning to transition to a mix of rain and snow
and eventually all snow. A couple inches of additional snow
accumulation will be possible in the higher terrain of central New
Mexico overnight. Showers are expected to dwindle in coverage on
Wednesday. Winds will decrease slightly in some areas on Wednesday,
but breezy to windy conditions will still be widespread with the
highest gusts persisting in the northeastern and northwestern
corners of New Mexico. Winds will decrease more into Thursday when
temperatures will finally warm closer to seasonable readings. The
warmer, drier and more tranquil trend will continue into Friday and
Saturday.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...
Additional shortwave energy will dive southward through the back
side of a sharp central US trough tonight, crossing the central
third (N-S) of the forecast area. They will trigger rain and snow
with the snow level lowering to valley bottoms during the late night
hours. Mountains east of the continental divide will be favored for
an inch or two of accumulation, with up to an inch at lower
elevations as far east as a Pecos-to-Elk Line, except up to 2 inches
along the east slopes of the west central and south central
mountains. Low temperatures will fall several degrees from last
night's readings in most locations tonight. Models show the
disturbance shifting south of central areas before sunrise, which
should enable patchy freezing fog to develop late tonight into
Wednesday morning.  The fog should be most extensive where fresh
snow covers the ground and/or puddles of water develop and linger.

North and northwest Winds will die down during the evening hours
tonight, but speeds will strengthen again on Wednesday where winds
were strong today (northwest, northeast and east central areas),
because the tail end of a speed maximum in the polar jet will linger
overhead. High temperatures will trend warmer on Wednesday as the
upper trough slowly tries to shift eastward, but readings will remain
below normal.

LONG TERM...(THURSDAY THROUGH TUESDAY)...
Temperatures should rebound 10 to 15 degrees in most zones Thursday
as a broad ridge aloft begins to swell inland from the west coast.
This will raise pressure heights over NM while reducing the
meridional component to the flow aloft. Still, a northwesterly
direction will prevail with some moderately breezy conditions, but
overall speeds will be significantly lower than previous days.

Through the remainder of the week and into the weekend, the upper
ridge will slowly build and be drawn eastward with its axis bisecting
NM by late Sunday. This will keep temperatures escalating with
daytime readings running 10 to 20 degrees above normal by the
weekend, and lighter flow aloft and at the surface will be a welcome
sight as Spring Break comes to an end.

The tranquility will be short-lived, as the pattern looks to shift to
a more progressive one next week. There is much uncertainty in the
timing of features (initially a closed Pacific low) and as to when
the perturbations will cross NM, but the early to middle of next
week will be transitioning to more unsettled conditions with cooler
temperatures and another opportunity for fairly widespread rain and
snow.

44/52

&&

.FIRE WEATHER...
Additional wetting precipitation will be possible over the central
third (N to S) of the forecast area tonight. Drier air will then
move in on Wednesday. Strong north and northwest winds will return on
Wednesday with gusts generally from 40-50 mph. An upper level trough
will cross during the latter half of the week with lighter winds and
temperatures rising above normal. On Monday southwest winds will
strengthen over the forecast area ahead of an approaching storms
system with the potential for widespread critical fire weather
conditions.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Local storm report, Mar 22, 8:10 PM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
810 PM MDT TUE MAR 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     SNOW             2 NE SEDILLO            35.13N 106.27W
03/22/2022  M5.0 INCH        BERNALILLO         NM   PUBLIC

1030 AM     SNOW             4 NE SEDILLO            35.15N 106.25W
03/22/2022  M5.0 INCH        BERNALILLO         NM   COCORAHS

            COCORAHS STATION NM-BR-280 EDGEWOOD 6.1 NW.

0300 PM     SNOW             2 E CANONCITO           35.14N 106.34W
03/22/2022  M4.0 INCH        BERNALILLO         NM   COCORAHS

            COCORAHS STATION NM-BR-117 CEDAR CREST 2.7
            NE.

0515 PM     SNOW             TORREON NAVAJO MISSION  35.80N 107.18W
03/22/2022  M4.0 INCH        SANDOVAL           NM   CO-OP OBSERVER

            CO-OP OBSERVER STATION TORN5 TORREON NAVAJO
            MISSION.

0515 PM     SNOW             TORREON NAVAJO MISSION  35.80N 107.18W
03/22/2022  M4.0 INCH        SANDOVAL           NM   CO-OP OBSERVER

            CO-OP OBSERVER STATION TORN5 TORREON NAVAJO
            MISSION.

1000 AM     SNOW             4 NNE SAN ANTONITO      35.22N 106.33W
03/22/2022  M2.5 INCH        SANDOVAL           NM   COCORAHS

            COCORAHS STATION NM-SN-91 SANDIA PARK 4.2
            NNE.

0700 AM     SNOW             2 SE MANZANO            34.62N 106.31W
03/22/2022  M2.0 INCH        TORRANCE           NM   CO-OP OBSERVER

            CO-OP OBSERVER STATION MTRN5 MOUNTAINAIR 8
            NW.

0930 AM     SNOW             7 WSW ESTANCIA          34.71N 106.17W
03/22/2022  M1.0 INCH        TORRANCE           NM   COCORAHS

            COCORAHS STATION NM-TR-17 ESTANCIA 7.1 WSW.

1100 AM     SNOW             6 WSW ESTANCIA          34.73N 106.17W
03/22/2022  M1.0 INCH        TORRANCE           NM   COCORAHS

            COCORAHS STATION NM-TR-18 ESTANCIA 6.4 WSW
            (NO. 2).

&&
Local storm report, Mar 23, 1:13 AM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
113 AM MDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     SNOW             1 SW SANTA FE           35.67N 105.96W
03/23/2022  E3.9 INCH        SANTA FE           NM   TRAINED SPOTTER

&&

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:41 AM MDTWinter Weather AdvisoryABQBernalillo, Cibola, McKinley, Sandoval, Santa Fe, Socorro and 2 more7 hr
Mar 23, 10:00 AM MDTHigh Wind WarningABQColfax, Harding, Mora, Union9 hr

Nearby

Wind Advisories in New Mexico, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.